Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 67, NWS Topeka, KS

August 16, 2007Jackson County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 16, 2007, 5:42 PM CDT for Jackson County, Jefferson County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2007, 5:42 PM CDT (22:42 UTC)
Expired
Aug 16, 2007, 6:15 PM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Jackson County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 5:58 PM CDTTSTM WND DMG7 N Meriden, KSWINDS ESTIMATED 60 TO 70 MPH PRODUCED DAMAGE TO SHOP AND BARN DOORS...BLEW A CAR PORT OVER...BLEW ANOTHER SHED THAT WAS ANCHORED AND TIED DOWN 25 FEET FROM ITS ORIGINAL POSITION...CHILD PLAY FORT WAS BLOW OVER AND TREE LIMBS ESTIMATED TO BE 6 TO 10 INCHS IN DI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 162242
SVRTOP
KSC085-087-162315-
/O.NEW.KTOP.SV.W.0067.070816T2242Z-070816T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 615 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF VALLEY FALLS...OR ABOUT 17 MILES NORTHEAST OF
  TOPEKA...MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VALLEY FALLS...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3930 9566 3921 9560 3924 9537 3942 9553

$$
3 follow-up statements
000 
WWUS53 KTOP 162251
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT THU AUG 16 2007

KSC085-162300-
/O.CAN.KTOP.SV.W.0067.000000T0000Z-070816T2315Z/
JACKSON-
550 PM CDT THU AUG 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY HAS BEEN
CANCELLED...

AT 550 PM...THE STORM THAT PROMPTED THE WARNING HAD MOVED OUT OF THE 
COUNTY. THEREFORE THE WARNING HAS BEEN CANCELED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3934 9558 3925 9556 3926 9539 3942 9553

$$

KSC087-162315-
/O.CON.KTOP.SV.W.0067.000000T0000Z-070816T2315Z/
JEFFERSON-
550 PM CDT THU AUG 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN JEFFERSON COUNTY...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 5 MILES SOUTHWEST OF VALLEY FALLS...OR ABOUT 19 MILES
NORTHEAST OF TOPEKA...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
VALLEY FALLS.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3934 9558 3925 9556 3926 9539 3942 9553

$$
000 
WWUS53 KTOP 162302
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT THU AUG 16 2007

KSC087-162315-
/O.CON.KTOP.SV.W.0067.000000T0000Z-070816T2315Z/
JEFFERSON-
601 PM CDT THU AUG 16 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN JEFFERSON COUNTY...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
VALLEY FALLS...OR ABOUT 22 MILES NORTHEAST OF TOPEKA...MOVING 
NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWEST JEFFERSON NEAR VALLEY FALLS.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3934 9558 3925 9552 3926 9539 3940 9551

$$
000 
WWUS53 KTOP 162309 RRA
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT THU AUG 16 2007

KSC087-162319-
/O.EXP.KTOP.SV.W.0067.000000T0000Z-070816T2315Z/
JEFFERSON-
609 PM CDT THU AUG 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON COUNTY
WILL EXPIRE AT 615 PM CDT...

AT 609 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING FOR NORTHWEST 
JEFFERSON COUNTY HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORM AS IT MOVES NORTHEAST AT 20 MPH 
BETWEEN VALLEY FALLS...NORTONVILLE AND WINCHESTER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3934 9558 3925 9552 3926 9539 3940 9551

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:54 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 16, 3:54 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT THU AUG 16 2007

.DISCUSSION...

FRONTAL BOUNDARY HAS MOVED SLOWLY TO NEAR INTERSTATE 70 THIS
AFTERNOON. MCV MOVING ALONG THE NORTHERN BORDER THIS AFTERNOON ALONG
WITH SHOWERS MOVING MAINLY EAST ALONG THE NEBRASKA BORDER. COOLER
TEMPERATURES AND REINFORCING OUTFLOW BOUNDARIES HAVE BEEN MOVING
SOUTH OUT OF NEBRASKA. GOOD BAROCLINIC ZONE ALONG THE FRONT WITH
MID TO UPPER 90S TO ITS SOUTH WITH MID TO UPPER 80S TO THE NORTH.
600 TO 1000 J/KG OF CAPE WITH 0-3KM HELICITY OF 150 TO 160. COULD
SEE MORE IN THE WAY OF ISOLATED THUNDERSTORMS ALONG THE BOUNDARY
THIS EVENING. STORMS HAVE DEVELOPED NEAR THE RDA THIS AFTERNOON AND
MAY SAG SOUTH WITH TIME AS THEY SLOWLY MOVE EAST. ACTIVITY SHOULD
DIMINISH LATER TONIGHT AS MCV MOVES EAST INTO MISSOURI. LOW
LEVEL MOISTURE HAS INCREASED ACROSS MOST OF THE CWA THIS AFTERNOON
AND EXPECT TO SEE SOME LOCALLY HEAVY RAINFALL WITH THE STORMS.
850-300 MB THICKNESS SUGGESTS A EAST SOUTHEAST MOVEMENT.

FOR FRIDAY...FRONTAL BOUNDARY MOVES NORTH INTO SOUTHERN NEBRASKA BY
THE AFTERNOON HOURS. NOT MUCH IN THE WAY OF FORCING DURING THE
DAYTIME FRIDAY WITH LITTLE IN THE WAY OF FORCING. REMNANTS OF TD
ERIN TO REMAIN SOUTH OF THE CWA DURING THE DAY ON FRIDAY. HIGHS WILL
BE A TAD LOWER WITH THE DEEPER MOISTURE AND SOME AFTERNOON CU.

53

MAIN QUESTION FOR THE WEEKEND IS THE PROGRESSION AND INTENSITY OF
THE REMNANTS OF ERIN. MODELS ARE OBVIOUSLY VARYING IN THIS
AREA...BUT SEVERAL SOLUTIONS BRING A SIGNIFICANT PORTION NORTHEAST
INTO SOUTHERN KANSAS BY EARLY SATURDAY EVENING AND LINGERING IN THE
AREA THROUGH AT LEAST SUNDAY EVENING. WILL KEEP BEST POPS IN
SOUTHEASTERN AREAS WHERE MOISTURE AND FORCING APPEAR MOST LIKELY TO
BE THE GREATEST. RAIN-COOLED LOW LEVELS ALSO COME NORTHEAST INTO
THESE SAME AREAS SO KEPT COOLEST HIGHS HERE AS WELL...BUT RAIN
CHANCES AND TEMPS COULD BE FAR TOO LOW AND HIGH RESPECTIVELY IN A
MORE INTENSE REMNANT SCENARIO.

FOR NEXT WEEK...THE UPPER HIGH SHIFTS INTO THE SOUTHEASTERN CONUS
WITH UPPER WAVES PASSING OVER THE NORTHWESTERN CONUS. WILL NEED TO
KEEP AN EYE ON A COLD FRONT THAT WILL TRY TO SINK SOUTHEAST INTO THE
AREA...BUT CONFIDENCE ON WHEN AND IF THIS WILL HAPPEN IS RATHER LOW.
WILL HAVE SOME SMALL POPS FOR MUCH OF THE AREA FOR MOST OF THE
TUESDAY NIGHT THROUGH THURSDAY PERIODS FOR THIS POSSIBILITY.
TEMPERATURES SHOULD BE SOMEWHAT ABOVE NORMAL BUT AM NOT EXPECTING
TRIPLE DIGITS TO BE COMMON.

65

&&

.AVIATION...

FOR THE 18Z TAFS...BOUNDARY RELATIVELY STATIONARY ALONG NE/KS BORDER
PRIMARY CONCERN WITH THIS ISSUANCE. FRONT NOT EXPECTED TO MOVE AS
FAR SOUTH AS MODELS DEPICT...BUT WITH BOUNDARY IN THE VICINITY AND
WEAK MCV OVER SOUTH CENTRAL NE...KEPT CB FOR AFTERNOON HOURS AT EACH
TOP/FOE/MHK. WINDS GENERALLY LIGHT AND VARIABLE...MORE OF A SW
COMPONENT AT EACH TOP/FOE THIS AFTERNOON AHEAD OF FRONT...MORE NE AT
MHK...BUT SOMEWHAT VARIABLE NEVERTHELESS. GRADUALLY INCREASE IN
SPEED OUT OF THE SOUTH BY 14/15Z TOMORROW MORNING AS FRONT LIFTS
NORTHWARD. VFR CONDITIONS THROUGHOUT THE PERIOD OUTSIDE OF ANY
CONVECTIVE ACTIVITY...POTENTIAL FOR A BIT OF HAZE OVERNIGHT...BUT
POSSIBLE REDUCTION IN VIS NOT ENOUGH TO INCLUDE.

99

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 16, 4:52 PM CDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
452 PM CDT THU AUG 16 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-172115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
452 PM CDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA...BUT MAINLY
ALONG INTERSTATES 70 AND 35 AND MAINLY DURING THE EVENING HOURS.
HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS TO AROUND 50 MPH...AND
LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES RETURN TO EAST CENTRAL KANSAS SATURDAY
AFTERNOON...THEN OVERSPREAD THE AREA FROM SATURDAY NIGHT THROUGH
MONDAY NIGHT...AND RETURN TO MUCH OF NORTH CENTRAL AND NORTHEAST
KANSAS TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 16, 4:54 PM CDT, 48 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT THU AUG 16 2007

KSZ026-039-162230-
JEFFERSON-SHAWNEE-
454 PM CDT THU AUG 16 2007

THROUGH 530 PM CDT...THREE THUNDERSTORMS WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF SOUTHWEST JEFFERSON AND NORTHEAST SHAWNEE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
STRONGEST STORM OVER DOWNTOWN TOPEKA...CAPABLE OF PRODUCING PENNY
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND DEADLY
LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
EAST TOPEKA...MERIDEN...TECUMSEH AND GRANTVILLE. MOTORISTS ALONG THE
KANSAS TURNPIKE BETWEEN MILE MARKERS 177 AND 188 COULD ALSO BE
AFFECTED.
Special weather statement, Aug 16, 5:31 PM CDT, 11 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT THU AUG 16 2007

KSZ024-026-162300-
JACKSON-JEFFERSON-
531 PM CDT THU AUG 16 2007

THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 10 MPH
ACROSS PORTIONS OF SOUTHEASTERN JACKSON AND NORTHWESTERN JEFFERSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH...HEAVY RAIN AND CONTINUOUS DEADLY LIGHTNING. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE OZAWKIE.
Special weather statement, Aug 16, 5:40 PM CDT, 2 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
540 PM CDT THU AUG 16 2007

KSZ039-162300-
SHAWNEE-
540 PM CDT THU AUG 16 2007

THROUGH 600 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 5
MPH ACROSS PORTIONS OF SHAWNEE COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM OVER SOUTHERN TOPEKA...CAPABLE OF
PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY
RAIN AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE BERRYTON AND TOPEKA. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 173 AND 183 COULD ALSO BE AFFECTED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:47 PM CDTSevere Thunderstorm WarningTOPShawnee28 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.